My daughter has been on oral abx since Jan. of '04(except for about a 6 weeks when she was pretending to take her meds). We've been doing some pulsing with the abx. A week off, three on, etc.
She always gets noticably worse a couple of days into a new cycle and stays that way for most of the time she is on the meds. How do we know whether this is herxing or just side effects from being on several antibiotics and plaquenil? When she was pretending to take meds, she stayed better until about the third or fourth week then she took a nose dive. At the time, she was just supposed to be taking an anti-viral anyway, so we assumed that the bacteria were multiplying unchecked and starting to make her feel worse again. Does that seem likely?
Anyway, a lot of friends & family say things like, "If she feels so much worse on the meds, maybe she should stay off of them." Sometimes when I am seeing her suffer, I start to feel the same way. How can we tell if she is herxing vs. having drug side effects?
Well, I for one (and a few other folks here) do get worse the entire time we are on antibiotics. There was a thread to this effect a few months ago (try continuous herx in the search - the title was something like that).
For myself, I suspect (but can't state definitively) that it is due to the treatment rather than side effects because it happens regardless of the antibiotic I am on (also, I can only do 1 med at a time since I have very bad drug allergies).
So, personally, I would suspect worsening of symptoms rather than side effect if this occurs for multiple classes of antibotics (e.g., tetracyclines, macrolides, cephalosporins). If it occurs for a single drug or class of drugs, but not other antibiotics, then I would suspect side effects.
Posts: 689 | From western MA (we say buttER and pizzA) | Registered: Nov 2004
| IP: Logged |
I was in a continuous herx for more than a year when I first started on meds. When her bacterial load begins to go down, she should begin to have a few good days here and there. Later, those days will become weeks. Good luck!